Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 274, NWS Albuquerque, NM

October 5, 2004Bernalillo County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 5, 2004, 2:39 PM MDT for Bernalillo County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2004, 2:39 PM MDT (20:39 UTC)
Expired
Oct 5, 2004, 3:30 PM MDT
In force
51 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 28 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 5, 11:55 AM MDTTornado WatchSPC6 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 052039
SVRABQ
NMC001-052130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
238 PM MDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BERNALILLO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 330 PM MDT

* AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH VALLEY...AND ALBUQUERQUE...MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER TIJERAS...4 MILES SOUTH OF CEDAR CREST AT 315 PM MDT
  8 MILES SOUTH OF SANDIA PARK AT 320 PM MDT
  3 MILES SOUTH OF SEDILLO AT 330 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT TUESDAY EVENING
FOR EASTERN NEW MEXICO.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

LAT...LON 3512 10673 3494 10671 3494 10625 3518 10626

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:35 PM MDT, 4 minutes earlier.

Area forecast discussion, Oct 5, 2:35 PM MDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT TUE OCT 5 2004

.DISCUSSION...DUE TO A VERY ACTIVE SEVERE WEATHER DAY...WILL MAKE
THIS SHORT AND TO THE POINT. THE UPR LVL LOW IS MOVING THROUGH THE
FOUR CORNERS AREA. THIS COMBINED WITH FAVORABLE WIND PROFILES...
STRONG CAPES...AND ABUNDANT LOW LEVEL MOISTURE IS RESULT IN IN
NUMEROUS SEVERE THUNDERSTORMS ACROSS THE AREA. FLOODING WILL BE A
MAJOR CONCERN AGAIN TONIGHT ACROSS THE SOUTHEAST PLAINS. DUE TO THIS
CONCERN...WILL EXTEND THE FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY.
BEYOND TONIGHT WILL SEE A DECREASE IN SHOWER AND THUNDERSTORM
ACTIVITY AS THE UPR LVL TROF AXIS SHIFTS EAST. HOWEVER AN UNSETTLED
WEATHER PATTERN WILL REMAIN THROUGH THE WEEK. BY THE WEEKEND...WILL
SEE A BREAK IN THE PRECIP...HOWEVER BY EARLY NEXT WEEK ANOTHER
SYSTEM APPROACHING ANOTHER SLIGHT CHANCE OF POPS REMAINS IN THE
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 044/068 043/071 041 16512
GALLUP.................... 037/068 034/071 034 16312
GRANTS.................... 039/067 037/070 036 16433
GLENWOOD.................. 048/076 049/078 045 16222
CHAMA..................... 033/056 031/063 032 16633
LOS ALAMOS................ 042/059 040/064 041 16733
RED RIVER................. 031/052 029/058 028 16743
TAOS...................... 038/063 035/066 036 16733
SANTA FE.................. 039/062 037/065 040 16733
SANTA FE AIRPORT.......... 043/065 041/068 042 16733
ESPANOLA.................. 042/066 040/071 039 16633
ALBUQUERQUE HEIGHTS....... 050/071 049/073 050 16723
ALBUQUERQUE VALLEY........ 047/072 046/074 048 16623
ALBUQUERQUE FOOTHILLS..... 047/069 046/071 049 16733
ALBUQUERQUE WEST MESA..... 050/071 049/073 048 16623
SOCORRO................... 049/072 048/074 047 16623
SANDIA PARK/CEDAR CREST... 042/062 040/066 042 16833
MORIARTY/ESTANCIA......... 038/065 037/069 038 16833
CARRIZOZO................. 049/069 049/069 047 16733
RUIDOSO................... 046/063 046/062 044 16744
RATON..................... 039/065 037/071 038 16733
LAS VEGAS................. 040/064 038/066 039 16833
ROY....................... 045/065 043/069 042 16743
CLAYTON................... 050/067 048/070 050 16763
SANTA ROSA................ 049/068 047/071 045 16843
TUCUMCARI................. 054/069 052/074 050 16864
FORT SUMNER............... 052/070 051/072 050 16844
CLOVIS.................... 055/067 052/071 051 16864
PORTALES.................. 055/068 052/072 052 16864
ROSWELL................... 056/075 056/074 052 16844
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH NMC005-009-011-019-027-037-041-057-061200-
TORNADO WATCH NMC001-005-009-011-019-027-028-037-041-043-047-049-
053-057-061-060000-.

&&

16
Hazardous weather outlook, Oct 5, 6:00 AM MDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE OCT 5 2004

NMZ001>021-026-061200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE
EASTERN TWO THIRDS OF THE AREA TODAY AND TONIGHT. A FEW OF THE
STORMS MAY BECOME SEVERE...MAINLY ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN AND SOUTH OF INTERSTATE 40. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS...BUT HEAVY RAINFALL AND FLASH FLOODING
WILL ALSO BE A CONCERN. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF
EAST CENTRAL AND SOUTHEAST NEW MEXICO THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY RAINFALL WILL AGAIN BE A CONCERN ACROSS THE EASTERN
PLAINS ON WEDNESDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
EASTERN SOCORRO...TORRANCE...LINCOLN...GUADALUPE...DE
BACA...CHAVES...CURRY...ROOSEVELT AND QUAY COUNTIES. SPOTTERS AREA
WIDE ARE ENCOURAGED TO CALL OUR OFFICE TOLL FREE AT 1-888-386-7637
WITH REPORTS OF SEVERE WEATHER AND FLASH FLOODING.

KJ

In the hours before

Local storm report, Oct 5, 2:18 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
218 PM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             W PICACHO               33.35N 105.14W
10/05/2004  1.25 INCH        LINCOLN            NM   CO-OP OBSERVER

0125 PM     HAIL             BELEN                   34.66N 106.78W
10/05/2004  1.75 INCH        VALENCIA           NM   LAW ENFORCEMENT

0125 PM     HAIL             BELEN                   34.66N 106.78W
10/05/2004  1.75 INCH        VALENCIA           NM   LAW ENFORCEMENT

&&

DS

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:38 PM MDTSevere Thunderstorm WarningABQCibola, Valencia37 min
Oct 4, 9:45 PM MDTSevere Thunderstorm WarningABQBernalillo45 min
Oct 4, 9:59 PM MDTSevere Thunderstorm WarningABQCibola61 min
Oct 4, 10:31 PM MDTSevere Thunderstorm WarningABQBernalillo44 min
Oct 4, 11:17 PM MDTSevere Thunderstorm WarningABQBernalillo43 min
Oct 5, 12:31 AM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval59 min
Oct 5, 12:47 AM MDTSevere Thunderstorm WarningABQTorrance58 min
Oct 5, 1:44 AM MDTSevere Thunderstorm WarningABQTorrance61 min
Oct 5, 2:17 AM MDTSevere Thunderstorm WarningABQGuadalupe58 min
Oct 5, 4:19 AM MDTSevere Thunderstorm WarningABQDe Baca56 min
Oct 5, 4:42 AM MDTFlash Flood WarningABQDe Baca, Quay3 hr
Oct 5, 5:06 AM MDTSevere Thunderstorm WarningABQBernalillo39 min
Oct 5, 7:16 AM MDTFlash Flood WarningABQCurry, Roosevelt89 min
Oct 5, 7:37 AM MDTSevere Thunderstorm WarningABQRoosevelt38 min
Oct 5, 8:45 AM MDTFlash Flood WarningABQCurry, Roosevelt90 min
Oct 5, 9:25 AM MDTSevere Thunderstorm WarningABQSandoval50 min
Oct 5, 10:18 AM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval42 min
Oct 5, 11:46 AM MDTSevere Thunderstorm WarningABQBernalillo59 min
Oct 5, 12:04 PM MDTFlash Flood WarningABQDe Baca116 min
Oct 5, 12:09 PM MDTSevere Thunderstorm WarningABQSandoval36 min
Oct 5, 12:20 PM MDTSevere Thunderstorm WarningABQValencia40 min
Oct 5, 12:26 PM MDTTornado WarningABQCibola49 min
Oct 5, 12:46 PM MDTSevere Thunderstorm WarningABQSandoval, Valencia44 min
Oct 5, 1:06 PM MDTSevere Thunderstorm WarningABQLincoln39 min
Oct 5, 1:29 PM MDTSevere Thunderstorm WarningABQValencia46 min
Oct 5, 1:29 PM MDTSevere Thunderstorm WarningABQBernalillo61 min
Oct 5, 1:45 PM MDTSevere Thunderstorm WarningABQLincoln45 min
Oct 5, 1:53 PM MDTSevere Thunderstorm WarningABQSocorro67 min
Oct 5, 1:58 PM MDTTornado WarningABQValencia17 min
Oct 5, 2:01 PM MDTSevere Thunderstorm WarningABQTorrance59 min
Oct 5, 2:06 PM MDTFlash Flood WarningABQTorrance84 min
Oct 5, 2:14 PM MDTTornado WarningABQTorrance31 min
Oct 5, 2:29 PM MDTTornado WarningABQSocorro46 min
Oct 5, 2:30 PM MDTSevere Thunderstorm WarningABQLincoln15 min
Oct 5, 3:07 PM MDTTornado WarningABQChaves38 min
Oct 5, 3:45 PM MDTTornado WarningABQChaves45 min
Oct 5, 4:30 PM MDTTornado WarningABQChaves45 min
Oct 5, 4:34 PM MDTSevere Thunderstorm WarningABQLincoln56 min
Oct 5, 5:16 PM MDTTornado WarningABQChaves44 min
Oct 5, 5:25 PM MDTFlash Flood WarningABQDe Baca95 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.